Overview of Sedatives
Common sedatives include barbiturates, benzodiazepines, gamma-hydroxybutyrate (GHB), opioids and sleep inducing drugs such as zolpidem (Ambien) and eszopiclone (Lunesta). Sedatives are central nervous system depressants and vary widely in their potency. They are usually in the form of a pill or liquid. Though sedatives are used widely for their medicinal properties, abuse of sedatives can result in dependence and addiction.
Sedatives are used to treat varying conditions; a few common examples include anxiety, tension, seizures, panic disorders and sleep disorders. Most sedatives that are used for recreational purposes have been diverted from medical use. See Prescription Drug Abuse for more information.
Effects of Sedatives
The effects of sedatives can last anywhere from a couple of hours to more than a day. Generally, sedatives cause physical depression, muscular relaxation and sedation; due to the varying types of sedatives, there is a range of other effects depending on which substance has been taken. Sedatives depress most body functions, so they greatly impact the ability to drive, operate machinery and participate in tasks requiring muscle coordination. An individual who is under the influence of a sedative, especially if in combination with another drug, should never drive. Here are some effects of sedatives:
- Feeling of relaxation
- Reduced anxiety
- Lowered inhibitions
- Reduced intensity of physical sensations
- Slurred speech
- Shallow breathing
- Slowed heart rate
- Muscle incoordination
- Reduced dexterity
- Impaired learning during period the sedative is active
- Interruptions in memory
Sometimes unexpected paradoxical side effects occur, such as anxiety, nightmares and hostility.
Mixing with Other Substances
Though sedatives should never be mixed with other substances, they are particularly dangerous when mixed with any other substance that makes a person drowsy; this includes other sedatives/depressants such as alcohol, cold medicines, and opiates (Codeine, Heroin). Fatal suppression of breathing can occur if two sedating substances are mixed. If someone is difficult to rouse and you suspect they have used sedatives, seek medical help immediately.
If an individual has become dependent on a sedative, even if just for a few months, withdrawal can be severe. The severity of withdrawal increases as the dose and duration of use increases. A sedative dependent individual should taper off the drug, as seizures or even death can occur if withdrawal is too sudden. Other withdrawal symptoms generally include the magnification or recurrence of the original symptoms being treated.
How We Can Help
If you think you or a friend may have an issue with sedative drug abuse, call (530) 752-6334 or go to Health-e-messaging and log in to schedule an appointment with the Alcohol, Tobacco and Other Drug Intervention Services Coordinator. There is no charge for the confidential appointment.